Healthy Living >>> Pain Management Articles & News
Preventing Problems With Pain Relievers
You might think that over-the-counter pain relievers are harmless but like any medication, they can cause side effects—especially if they are used improperly. Many over-the-counter and prescription pain medications are members of a class of drugs called nonsteroidal anti-inflammatory drugs, or NSAIDs. We take them to reduce pain and inflammation, and to protect against heart attack and stroke. And if you read your labels closely, you will also see them in some sinus and cold medicines.
Few people realize that NSAIDs can cause gastrointestinal problems ranging from simple indigestion to potentially life-threatening bleeding ulcers. Major complications can sometimes develop without warning after years of use, making it difficult for people to realize that they are at risk. In the United States, there are more than 100,000 hospitalizations per year and thousands of deaths per year attributable to NSAIDs.
Below, Dr. Byron Cryer, an associate professor of internal medicine at the University of Texas Southwestern Medical School, and Dr. George Triadafilopoulos, a professor of medicine at Stanford University School of Medicine, discuss how to prevent the gastrointestinal side effects associated with these common pain relievers.
What are NSAIDs?
BYRON CRYER, MD: NSAIDs are pain medicines that are commonly taken for conditions such as headaches, arthritis or various aches and pains. NSAIDs are the most frequently and the most commonly used class of medicine worldwide because they can be applied to so many different types of conditions.
You can get NSAIDs over-the-counter or by prescription. Some of the common over-the-counter brands are aspirin, ibuprofen and naproxen. They go by trade names such as Aleve, Advil, Motrin and Bayer.
What side effects are associated with the use or overuse of NSAIDs?
BYRON CRYER, MD: The most common side effects are harmful effects in the gastrointestinal tract such as the stomach and the intestines such as ulcers. Ulcers occur in the lining of the stomach or the intestine and may cause bleeding or holes, which we call perforations.
GEORGE TRIADAFILOPOULOS, MD: In up to 20 percent to 30 percent of people, NSAIDs may be associated with the development of gastrointestinal distress such as discomfort in the stomach, sensation of nausea, a burning feeling in the stomach, heartburn and indigestion.
What are risk factors for complications?
BYRON CRYER, MD: There are some standard risk factors that are associated with the risk for developing a problem in taking NSAIDs. These include being greater than age 60 and having a previous history of an ulcer. Other risk factors include taking medicines such as steroids or blood thinners at the same time; drinking more than three or so alcoholic drinks per day; and taking high doses of NSAIDs or various forms of NSAIDs in combination.
GEORGE TRIADAFILOPOULOS, MD: One of the unfortunate issues with these drugs is that sometimes you may have absolutely no warning signs. In one of our studies, up to 80 percent of people who ended up suffering major gastrointestinal complications and being admitted to the hospital had no warning sign that would have alerted their physicians to the possibility that they would get into trouble down the line.
Why do NSAIDs cause gastrointestinal complications?
BYRON CRYER, MD: NSAIDs work well to relieve pain because they reduce inflammation at the site of a joint or at the site of a headache or wherever you're having pain. They go specifically to the area of inflammation or pain and reduce an enzyme that is responsible for producing substances that cause the pain or inflammation. But this enzyme also protects the lining of the stomach. So, when you take the NSAID, it goes to the stomach first and reduces the level of protection increasing the risk for ulcers.
To what degree is over-usage of NSAIDs part of the problem?
BYRON CRYER, MD: Over-usage of NSAIDs is a huge part of the problem and manifests itself in a number of ways. For example, patients may take a greater number of capsules or tablets than indicated on the label or the prescription. Or they may take their dose before they're supposed to take it. Or they may take a greater number of doses per day. Or they may take various forms of NSAIDs in combination.
Frequently, patients will take low-dose aspirin to reduce their heart attack risk plus their prescribed NSAID, or low-dose aspirin plus an over-the-counter NSAID. And several over-the-counter cold, flu or sinus medications contain NSAIDs.
How long does it take for NSAIDs usage to become risky?
BYRON CRYER, MD: The problem can occur at any point in exposure to the medication. We've seen NSAIDs-related complications after a week's usage. And we've seen patients taking NSAIDs for years who all of a sudden develop a catastrophic complication.
What are some of the ways you can reduce your risk of developing complications?
GEORGE TRIADAFILOPOULOS, MD: One of the best things that an individual patient can do to protect themselves against NSAIDs-induced toxicity is talk to their doctor about the drugs they're taking. People need to sit down with their doctor and decide, first, if a given drug is the right drug for them. Second, if that drug can be combined with medications that they're using already. And third, if they need to use some other drugs to protect their stomach from a possible injury.
BYRON CRYER, MD: People should read the labels of their prescribed medicines as well as the over-the-counter medicines. There are only four NSAIDs that are available over-the-counter: aspirin, ibuprofen, ketoprofen and naproxen. If you can remember those four medications, it should be easy to know whether you're putting yourself at risk. So the most important thing is to look at the ingredients and to follow the instructions on the label.
What kinds of medications can you substitute for NSAIDs?
BYRON CRYER, MD: NSAIDs aren't the only medications that are effective for pain. For example, acetaminophen, also known as Tylenol, is effective for pain, but it's not an NSAID.
GEORGE TRIADAFILOPOULOS, MD: There is a class of NSAIDs called COX-2 inhibitors, which can be used in the long-term management of arthritis and other conditions, that are associated with less gastrointestinal toxicity than the traditional drugs.
Is there any way to protect yourself from NSAID-related problems?
BYRON CRYER, MD: If you and your doctor decide that an NSAID is appropriate for you for chronic use, there are ulcer medicines that can be taken to reduce the risk.
GEORGE TRIADAFILOPOULOS, MD: Unawareness of the problems with NSAIDs is the main factor behind all the complications that we see with these drugs. If our patients and physicians were better informed, strategies could be implemented to prevent major gastrointestinal complications.